The student news site of Pierce College in Lakewood, Washington.

Spike in use of dangerous synthetic drug Spice

June 15, 2017

A potentially dangerous drug called Spice has become common among users of marijuana as a cheap and interesting alternative.

The drug creates high risk for those who consume it, as it is coated in untested, ever-changing brain stimulating chemicals.

Depending on the crowd, synthetic cannabinoids have street names such as Spice, K2 or fake pot and is usually used by people under the legal dispensary age or those who want a less expensive alternative to marijuana.

Spice is a mix of herbs and man-made chemicals. The combination produces mind-altering effects, according to the National Institute on Drug Abuse for Teens. This entails a number of hazards, as the shifting chemical makeup makes Spices use a gamble at every use.

The drug is so widely varied throughout its many incarnations that it’s impossible to pin down any particular symptoms of use or overdose. Even so, the number of cases surrounding synthetic cannabinoids and visits to the emergency room hit more than 25,000 in the US in 2011, according to the National Institute on Drug Abuse for Teens.

The majority of its distribution is as a street drug, but it is sold disguised as a product other than a recreational smoke in stores, often as incense. Because of its harmful nature, the FDA has found it difficult to monitor and outlaw the drug, making it a prevalent threat.

Although synthetic cannabinoids is pushed as a natural offshoot of marijuana, its added chemical nature can lead to an increased risk. Addiction and withdrawals develop in many users. As the effects do not last long, it becomes increasingly hard to maintain an addiction. This leads to a higher percentage of overdoses, according to the National Institute on Drug Abuse for Teens.

According to spiceaddictionsupprt.org, addiction to the substance develops quickly.

“The first withdrawal symptoms usually occur within the first few hours of ending drug use and typically persist for days or weeks,” the website said. “The most common spice withdrawal symptoms include nightmares, paranoia, extreme nausea and diarrhea, cold sweats, insomnia that can last for days, tremors, anxiety and restlessness.”

The website provides information on how to get help, including detox methods and facilities, counseling and group therapy, and ways to assist in self-recovery.

Combatting synthetic cannabinoids is in an ongoing legal battle, resulting in heightening the risk of new, experimental strains with no end in sight.

Pierce Pioneer • Copyright 2017 • FLEX WordPress Theme by SNOLog in